Indiana, 2014

Hail in Indiana, May 10, 2014

May 10, 2014 · NWS LMK · 4 events in 2 counties and zones

A broken line of thunderstorms developed along a stationary front that lay west to east across southern Indiana. Aided by moderate instability and moisture convergence along the front, some of these storms became strong and produced marginally severe hail as they tracked eastward just north of Interstate 64 west of Louisville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A broken line of thunderstorms developed along a stationary front that lay west to east across southern Indiana. Aided by moderate instability and moisture convergence along the front, some of these storms became strong and produced marginally severe hail as they tracked eastward just north of Interstate 64 west of Louisville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 10, 12:49 PM EST, 46 minutes earlier.

Area forecast discussion, May 10, 12:49 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
149 PM EDT Sat May 10 2014

...Updated Aviation Discussion...

...Forecast Update...
Issued at 1035 AM EDT Sat May 10 2014

Only made a few minor updates this morning to the current forecast.
Overall trends of PoP, weather, and sky are on track. The PV anomaly
causing the convection this morning is pushing east through southern
Illinois. All activity will be south and east, with rain/storm
chances diminishing as the subsident west side of the PV anomaly
works eastward into our area later today. Broad area of showers and
embedded thunderstorms currently stretches southwest to northeast
across our eastern CWA, with a few isolated cells to our north. Will
have to watch the convection moving northeast out of western
Tennessee to see how this will play into the afternoon forecast. It
is on the southern edge of the PV anomaly and the latest HRRR
continues to move it northeast but in a weakening state. The HRRR
also redevelops convection across central Kentucky late this
afternoon and early evening, which may be in response to this
approaching southwest convection combined with the PV axis being
directly over the forecast area. Have made some adjustments to the
PoPs this afternoon, but nothing major at this time.

.SHORT TERM (Now through Sunday)...
Issued at 300 AM EDT Sat May 9 2014

The synoptic pattern early this morning features a strong trough
pushing through the Upper Great Lakes.  An associated surface low
was centered across across southern Canada, with a surface cold
front extending southwest through northern
Indiana/Illinois/Missouri.  This front will slowly drift east today
as it washes out and lifts north on Sunday.

Convection continues early this morning across portions of western
and central KY.  This convection is being forced by a low-level jet
impinging on a remnant outflow boundary from convection last
evening.  This activity will likely continue through the morning
hours today, perhaps even expanding more in coverage as
synoptic-scale forcing associated with another ejecting PV anomaly
crosses the region.  The best coverage looks to be across southern
KY northeast into the Northern Bluegrass region.  Southern Indiana
will likely see the least amount of activity this morning.  The main
threats with these storms will be heavy rainfall and some small
hail.  In fact, will need to watch portions of southern KY closely
over the next few hours for some localized flooding potential as
storms continually train over the same areas (especially
Logan/Butler counties).

By late this morning into the afternoon, the main PV anomaly will
push northeast of the region.  The main synoptic cold front will
quickly wash out across southern IN and northern KY this afternoon
as it becomes parallel to the upper-level flow (which will be
transitioning to more zonal).  Therefore, with subsidence in the
mid-levels and no strongly convergent feature at the surface, think
additional development late this afternoon will be hard to come by.
While a stray shower/storm cannot be ruled out (especially across
southern IN or northern KY near the front), don't think it's worth a
mention in the forecast.  Therefore, have gone dry by late this
afternoon into this evening across much of the region.  Clouds will
likely linger across east-central KY through a good part of the day
keeping highs in the mid 70s, but sunshine should break out across
southern IN and west-central KY, which should help temps climb into
the upper 70s and lower 80s.

Guidance continues to weakly hint at some sort of an MCS developing
across the Central Plains today, approaching the Ohio Valley
overnight.  It appears that the main low-level jet axis will be
focused to the northwest of the region.  Additionally, the flow will
be starting to amplify with heights building across the region.
Therefore, am not sold that this system will make it this far, and
have lowered pops from previous forecast.  Will still leave some
slights in across the far northern CWA, but think most will stay dry
Saturday night into early Sunday.  Overnight lows will be in the low
to mid 60s.

Mother's Day is shaping out to be quite nice across the region.
What's left of the pesky, washed-out front will begin to lift north
in response to an approaching upper-level trough.  This front along
with some weak isentropic ascent may be enough to spark an isolated
shower/storm mainly north of I-64, but again this chance appears
quite slim.  Think most will stay dry with partly to mostly cloudy
skies.  Highs will be rather warm as thicknesses increase through
the day and we mix efficiently due to solid southwest flow.  This
should push highs into the middle 80s across most areas.

.LONG TERM (Sunday night through Friday)...
Issued at XXX PM EDT Sat May 10 2014

Monday through Tuesday...

The Ohio Valley remains in warm southerly flow at the start of the
work week. With ample low level moisture riding up from the Gulf,
this will set the stage for thunderstorms by Tuesday as cooler air
approaches from the west behind a cold front associated with a
slowly progressing upper level trof. Despite some differences, model
guidance on this feature keeps the 50H Low well to our north, and
along with it the best dynamics.  Even so, there will be enough
instability with the moist warm air advection to generate thunder,
especially Tuesday afternoon.

Temperatures ahead of the cold front will be 10 degrees or so above
seasonal norms, with mid to upper 80s common.  Behind the front on
Tuesday, southern Indiana should top out in the upper 70s.
Overnight lows Tuesday morning will be primarily in the mid to upper
60s.

Tuesday night through Friday...

&&

.AVIATION (18Z TAF Update)...
Issued at 145 PM EDT Sat May 10 2014

Convection has become more scattered across the region, with the
broad area of showers from earlier this morning pushing into eastern
Kentucky. Overall coverage of showers and storms should be less this
afternoon and evening when compared to this morning, but the main
focus will be along a weak boundary in southern Indiana. In the wake
of this mornings convection, MVFR clouds have developed. It will
take some mixing through the afternoon to lift those bases higher.
Then expect VFR condition through much of the remaining TAF period.
The only question is whether there will be some light fog around
daybreak Sunday. Will add fog to BWG and LEX given the GFS is more
pessimistic than NAM. We will also see how convection this
afternoon/evening plays out and determine cross-over temp
thresholds. Winds will remain south and southwesterly through the
period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........MJP
Short Term.....KJD
Long Term......MJ
Aviation.......MJP
Hazardous weather outlook, May 10, 10:09 AM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1109 AM EDT SAT MAY 10 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111515-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1109 AM EDT SAT MAY 10 2014 /1009 AM CDT SAT MAY 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THE
EARLY AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY
RAINFALL...WHICH COULD LEAD TO SOME LOCALIZED FLOODING AND PONDING
OF WATER ON ROADWAYS. SOME SMALL HAIL AND GUSTY WINDS TO 45 MPH
WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER CHANCE OF THUNDERSTORMS EXISTS FROM TUESDAY THROUGH
WEDNESDAY NIGHT AS A SLOW MOVING FRONT PUSHES THROUGH THE REGION.
SOME OF THESE STORMS MAY BE ON THE STRONG SIDE WITH GUSTY
WINDS...HEAVY RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL AMOUNTS...HAIL...OR
DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD/MJ

In the hours before

Local storm report, May 10, 1:15 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 NW HARDINSBURG        38.48N  86.30W
05/10/2014  E0.50 INCH       WASHINGTON         IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1400515

RL
Special weather statement, May 10, 1:16 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
216 PM EDT SAT MAY 10 2014

INZ077-090>092-101845-
CLARK IN-FLOYD IN-HARRISON IN-WASHINGTON IN-
216 PM EDT SAT MAY 10 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF CORYDON...AND MOVING EAST AT 50
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  NAVILLETON AND GREENVILLE...
  SCOTTSVILLE AND STARLIGHT...
  SAINT JOSEPH AND BENNETTSVILLE...
  SPEED AND SELLERSBURG...

THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
16 AND 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3852 8568 3833 8565 3828 8624 3848 8623
TIME...MOT...LOC 1816Z 267DEG 42KT 3840 8609

EER
Local storm report, May 10, 1:18 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
218 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             GOSHEN                  38.41N  85.59W
05/10/2014  E0.50 INCH       OLDHAM             KY   BROADCAST MEDIA

&&

EVENT NUMBER LMK1400516

RL
Local storm report, May 10, 1:22 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
222 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             3 W HARDINSBURG         38.46N  86.33W
05/10/2014  E0.70 INCH       ORANGE             IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1400517

RL
Local storm report, May 10, 1:24 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
224 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             VALEENE                 38.43N  86.40W
05/10/2014  E0.70 INCH       ORANGE             IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1400518

RL
Special weather statement, May 10, 1:25 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 PM CDT SAT MAY 10 2014

INZ089-KYZ023-024-101855-
BRECKINRIDGE KY-HANCOCK KY-PERRY IN-
125 PM CDT SAT MAY 10 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...

AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ROCKPORT...AND MOVING EAST
AT 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  HAWESVILLE...
  TELL CITY...
  GOERING AND CHAMBERS...
  DUKES AND PATESVILLE...
  CLOVERPORT AND SUNNY CORNER...
  LAUER AND HOLT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3792 8698 3802 8648 3770 8648 3773 8681
      3774 8683 3780 8683 3783 8686 3783 8690
      3784 8692 3788 8690 3790 8692 3791 8694
      3789 8698 3790 8699
TIME...MOT...LOC 1825Z 267DEG 42KT 3781 8693

EER

The radar

The Louisville radar (KLVX), 40 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Floyd

When
May 10, 1:35 PM EST
Where
Floyd County, 0.69 mi N of Floyds Knobs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.330, -85.870

Hail, Clark

When
May 10, 1:41 PM EST
Where
Clark County, 1.29 mi WNW of Cementville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.360, -85.770

Louisville local media relayed a report of 1.25 inch hail and winds that gusted to 50 mph. An off duty Weather Service employee located 2 miles away reported one inch hail at the same time.

Hail, Clark

When
May 10, 1:46 PM EST
Where
Clark County, Clarksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.320, -85.770

A spotter reported one inch hail covering Veterans' Parkway.

Hail, Clark

When
May 10, 1:52 PM EST
Where
Clark County, 1.48 mi NNW of Jeffersonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.300, -85.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505783, 505784, 505785, 505786.